Alert archive / Kansas / Frost Advisories in 2011
Frost Advisory 4, NWS Topeka, KS
NWS Topeka, KS issued this frost advisory at May 15, 2011, 9:48 PM CDT for 9 counties in Kansas. It took effect at May 16, 2011, 4:00 AM CDT. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- May 15, 2011, 9:48 PM CDT (02:48 UTC)
- In effect from
- May 16, 2011, 4:00 AM CDT
- Expired
- May 16, 2011, 8:00 AM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Geary County, KS, Marshall County, KS, Ottawa County, KS, Republic County, KS, Riley County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 91 km from the middle of the area, began a volume at 02:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.8 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 783 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
665 WWUS73 KTOP 160248 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 948 PM CDT SUN MAY 15 2011 ...FROST ADVISORY FOR PORTIONS OF NORTH CENTRAL AND NORTHEAST KANSAS... .AREAS OF FROST WILL BE POSSIBLE EARLY MONDAY MORNING ACROSS PORTIONS OF NORTH CENTRAL AND NORTHEAST KANSAS. FROST DEVELOPMENT IS EXPECTED TO FAVOR VALLEYS AND EAST HILLSIDES. KSZ008>010-020>022-034>036-161100- /O.NEW.KTOP.FR.Y.0004.110516T0900Z-110516T1300Z/ REPUBLIC-WASHINGTON-MARSHALL-CLOUD-CLAY-RILEY-OTTAWA-DICKINSON- GEARY- INCLUDING THE CITIES OF...MARYSVILLE...CONCORDIA...CLAY CENTER... MANHATTAN...ABILENE...JUNCTION CITY 948 PM CDT SUN MAY 15 2011 ...FROST ADVISORY IN EFFECT FROM 4 AM TO 8 AM CDT MONDAY... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 8 AM CDT MONDAY. * TIMING...FROM 4 AM TO 8 AM CDT MONDAY * TEMPERATURE...LOW TEMPERATURES WILL FALL TO THE LOW TO MID 30S * IMPACTS...SENSITIVE OUTDOOR VEGETATION MAY BE HARMED IF PRECAUTIONS ARE NOT TAKEN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN THE ADVISORY AREA ARE ADVISED TO HARVEST OR PROTECT TENDER VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. && $$
2 follow-up statements
709 WWUS73 KTOP 160336 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 1036 PM CDT SUN MAY 15 2011 ...FROST ADVISORY FOR PORTIONS OF NORTH CENTRAL AND NORTHEAST KANSAS... .AREAS OF FROST WILL BE POSSIBLE EARLY MONDAY MORNING ACROSS PORTIONS OF NORTH CENTRAL AND NORTHEAST KANSAS. FROST DEVELOPMENT IS EXPECTED TO FAVOR VALLEYS AND SHELTERED HILLSIDES. KSZ008>010-020>022-034>036-161300- /O.CON.KTOP.FR.Y.0004.110516T0900Z-110516T1300Z/ REPUBLIC-WASHINGTON-MARSHALL-CLOUD-CLAY-RILEY-OTTAWA-DICKINSON- GEARY- INCLUDING THE CITIES OF...MARYSVILLE...CONCORDIA...CLAY CENTER... MANHATTAN...ABILENE...JUNCTION CITY 1036 PM CDT SUN MAY 15 2011 ...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 8 AM CDT MONDAY... A FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 8 AM CDT MONDAY. * TIMING...FROM 4 AM TO 8 AM CDT MONDAY * TEMPERATURE...LOW TEMPERATURES WILL FALL TO THE LOW TO MID 30S * IMPACTS...SENSITIVE OUTDOOR VEGETATION MAY BE HARMED IF PRECAUTIONS ARE NOT TAKEN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN THE ADVISORY AREA ARE ADVISED TO HARVEST OR PROTECT TENDER VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. && $$
023 WWUS73 KTOP 161256 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 756 AM CDT MON MAY 16 2011 ...FROST ADVISORY WILL EXPIRE AT 8 AM CDT... .TEMPERATURES WILL CONTINUE TO RISE AND EXISTING FROST WILL QUICKLY GO AWAY. KSZ008>010-020>022-034>036-161400- /O.EXP.KTOP.FR.Y.0004.000000T0000Z-110516T1300Z/ REPUBLIC-WASHINGTON-MARSHALL-CLOUD-CLAY-RILEY-OTTAWA-DICKINSON- GEARY- INCLUDING THE CITIES OF...MARYSVILLE...CONCORDIA...CLAY CENTER... MANHATTAN...ABILENE...JUNCTION CITY 756 AM CDT MON MAY 16 2011 ...FROST ADVISORY WILL EXPIRE AT 8 AM CDT THIS MORNING... THE FROST ADVISORY WILL EXPIRE AT 8 AM CDT THIS MORNING. WITH TEMPERATURES RISING THROUGHOUT THE REST OF THE MORNING FROST WILL NO LONGER BE A CONCERN. $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this frost advisory went out at May 15, 6:16 PM CDT, 3 hours 32 minutes earlier.
Area forecast discussion, May 15, 6:16 PM CDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 616 PM CDT SUN MAY 15 2011 ...UPDATE TO AVIATION... .DISCUSSION... A WEAK DISTURBANCE WAS MOVING DOWN THE MISSOURI RIVER VALLEY THIS MORNING WITH SCATTERED RAIN SHOWERS IN PARTS OF NEBRASKA...IOWA... AND MISSOURI. A FEW SPRINKLES CREPT INTO FAR EASTERN KANSAS BUT WERE SHORT LIVED AND MAINLY FOCUSED EAST OF THE STATE LINE. NORTH WINDS WERE ALSO QUITE GUSTY GIVEN THE TIGHT PRESSURE GRADIENT ACROSS THE AREA. THE CLOUDS AND NORTHERLY FLOW COMBINED TO KEEP TEMPS QUITE COOL WITH HIGHS ONLY IN THE LOW TO MID 50S. TONIGHT DRY AIR ALOFT WILL MOVE OVER THE AREA DURING THE EVENING HOURS WITH CLEARING SKIES BEFORE MIDNIGHT. THE SURFACE HIGH PRESSURE RIDGE AXIS WILL SET UP FROM NORTHWEST KANSAS THROUGH NORTHEAST NEBRASKA WITH LIGHT NORTHERLY FLOW IN THE LOW LEVELS ACROSS THE LOCAL FORECAST AREA. MODEL GUIDANCE SEEMS TO BE HINTING THAT THE WEAK FLOW WILL KEEP THE LOWER ATMOSPHERE MIXED ENOUGH TO PREVENT TEMPS FROM FALLING SIGNIFICANTLY. HOWEVER...STRONG RADIATIONAL COOLING IS EXPECTED WITH THE CLEARING SKIES WHICH WOULD STRENGTHEN A LOW TEMPERATURE INVERSION AND MAKE SURFACE WINDS LIGHTER YET. HAVE THUS GONE ROUGHLY 1 TO 4 DEGREES COLDER THAN ALL GUIDANCE FOR OVERNIGHT LOW TEMPERATURES. THIS GIVES THE ENTIRE FORECAST AREA LOWS IN THE 36 TO 40 RANGE WITH PATCHY FROST POSSIBLE IN NORTHERN AND WESTERN AREAS. HAVE NOT ISSUED A FROST ADVISORY AT THIS TIME DUE TO UNCERTAINTY IN GETTING COLD ENOUGH FOR WIDESPREAD FROST...BUT COULD STILL SEE PATCHY AREAS OF FROST PARTICULARLY IN VALLEYS AND OTHER LOW AREAS. MONDAY WILL WARM BACK UP A BIT AS THE SURFACE RIDGE SHIFTS ACROSS THE FORECAST AREA AND WEAK WARM ADVECTION BEGINS TO OVERSPREAD KANSAS. SUNNY SKIES AND FAIRLY LIGHT WINDS WILL MAKE FOR A FAIRLY PLEASANT DAY WITH HIGHS IN THE MID TO UPPER 60S. BARJENBRUCH UPPER LEVEL RIDGING AND DRY LOW LEVEL SOUTH/SOUTHEASTERLY FLOW WILL KEEP PRECIPITATION CHANCES TO A MINIMUM ACROSS THE COUNTY WARNING AREA (CWA) MONDAY NIGHT AND THROUGH THE DAY TUESDAY. ALTHOUGH SKIES MONDAY NIGHT WILL BE MOSTLY CLEAR...WINDS WILL VEER MORE TO THE EAST OVERNIGHT WITH ENOUGH MIXING TO KEEP LOWS UP TO NEAR THE 40 DEGREE MARK. CONTINUED VEERING OF THE WINDS TO THE SOUTHEAST ON TUESDAY AND MOSTLY SUNNY SKIES SHOULD ALLOW HIGHS TO STILL REACH INTO MAINLY THE UPPER 60S. WEDNESDAY INTO THE WEEKEND...THE MODELS CONTINUE TO SLOW THE EASTWARD PROGRESSION OF THE WESTERN TROUGH WEDNESDAY INTO THE END OF THE WEEK AS THE MAIN TROUGH AXIS REMAINS TO THE WEST ALLOWING MAIN SHORTWAVES TROUGHS TO LIFT NORTH/NORTHEASTWARD INTO THE CENTRAL AND NORTHERN HIGH PLAINS. THE INITIAL APPROACH OF A SHORTWAVE OUT AHEAD OF THE MAIN TROUGH WILL MOVE INTO THE AREA ON THE NOSE OF RETURN MOISTURE AND WARM AIR ADVECTION BY WEDNESDAY AND WEDNESDAY NIGHT WHICH WILL PROVIDE A CHANCE FOR SHOWERS AND THUNDERSTORMS WEST...SPREADING EASTWARD WEDNESDAY NIGHT. HOWEVER...THE COMBINATION OF STRONGER WARM AIR AND MOISTURE ADVECTION ACROSS EASTERN KS AS A WARM FRONT LIFTS NORTHWARD AND THE DEVELOPMENT OF A DRYLINE AND SURFACE LOW OVER THE HIGH PLAINS/WESTERN KS WILL COMBINE TO PRODUCE HIGHER THUNDERSTORM CHANCES ACROSS THE CWA. THIS ACTIVE PATTERN MAY TEMPORARILY SUBSIDE OVER THE WEEKEND AS THE STRONGER SHORTWAVE TROUGH EJECTS OUT ACROSS THE CENTRAL PLAINS AND LIFTS NORTH OF THE AREA. WILL THEREFORE KEEP HIGHEST POPS THU INTO FRIDAY NIGHT...THEN DECREASE INTO SATURDAY NIGHT AND SUNDAY. WITH THE WAVE LIFTING OUT LATER AND FURTHER NORTHWEST THAN PREVIOUS RUNS...IT ALSO WILL BRING HIGHER DEWPOINTS AND LIKELY BRING HIGHER TEMPS AS WELL TO THE AREA. AFTER LOWS IN THE 40S WEDNESDAY AND THE 50S ON THURSDAY...WILL THEN GO GENERALLY IN THE LOWER 60S ON THROUGH THE WEEKEND. SIMILARLY...AFTER HIGHS IN THE UPPER 60S THURSDAY...HAVE EDGED HIGHS INTO THE MIDDLE TO UPPER 70S FRIDAY AND SATURDAY...THEN THE LOWER 80S FOR NEXT SUNDAY. && .AVIATION... MVFR CEILINGS WILL RAISE TO VFR AROUND 03Z WITH SURFACE HIGH PRESSURE BUILDING SOUTH ACROSS THE PLAINS. SURFACE WINDS WILL DECREASE THROUGH 14Z IN RESPONSE TO A WEAKENING PRESSURE GRADIENT. SURFACE WINDS WILL INCREASE TO NEAR 08 KTS AFTER 14Z AIDED BY DIURNAL PROCESSES WITH VFR CEILINGS. ANGLE && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 15, 5:02 AM CDT, 16 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 502 AM CDT SUN MAY 15 2011 KSZ008>012-020>024-026-034>040-054>056-058-059-161015- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 502 AM CDT SUN MAY 15 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS ARE POSSIBLE FROM WEDNESDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
Nearby
Frost Advisories in Kansas, 2011Every frost advisory in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.